Alert archive / Ohio / Gale Watches in 2018

Gale Watch 4, NWS Cleveland, OH

November 25, 2018

NWS Cleveland, OH issued this gale watch at Nov 25, 2018, 3:36 PM EST. It took effect at Nov 26, 2018, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 25, 2018, 3:36 PM EST (20:36 UTC)
In effect from
Nov 26, 2018, 4:00 PM EST
Expired
Nov 26, 2018, 3:37 AM EST
In force
Issued by
NWS Cleveland, OH

The text

As transmitted.

967 
WHUS71 KCLE 252036
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
336 PM EST Sun Nov 25 2018

...A strong low will track across Lake Erie Monday...

LEZ061-146>149-166>169-260445-
/O.NEW.KCLE.GL.A.0004.181126T2100Z-181127T1400Z/
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
336 PM EST Sun Nov 25 2018

...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
MORNING...

The National Weather Service in Cleveland has issued a Gale
Watch, which is in effect from Monday afternoon through Tuesday
morning. 

* WINDS...Northwest winds will increase to 35 knot gales late
  Monday afternoon and continue through the overnight.

* WAVES/SEAS...Waves building to 7 to 10 feet Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when there is an upcoming risk of gale
force winds of 34 to 47 knots. Mariners should monitor the
forecast and begin planning appropriate action in the event of a
gale warning.

&&

$$
2 follow-up statements
463 
WHUS71 KCLE 260258
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
958 PM EST Sun Nov 25 2018

...A strong low will track across Lake Erie Monday...

LEZ061-146>149-166>169-261100-
/O.CON.KCLE.GL.A.0004.181126T2100Z-181127T1400Z/
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
958 PM EST Sun Nov 25 2018

...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY MORNING...

* WINDS...Northwest winds will increase to 35 knot gales late 
  Monday afternoon and continue through the overnight.

* WAVES/SEAS...Waves building to 7 to 10 feet Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when there is an upcoming risk of gale
force winds of 34 to 47 knots. Mariners should monitor the
forecast and begin planning appropriate action in the event of a
gale warning.

&&

$$
731 
WHUS71 KCLE 260837
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
337 AM EST Mon Nov 26 2018

...A strong surface low will track across Lake Erie today...

LEZ146-166-262045-
/O.UPG.KCLE.GL.A.0004.181126T2100Z-181127T1400Z/
/O.NEW.KCLE.GL.W.0012.181126T2100Z-181127T1400Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Avon Point to Willowick OH-
337 AM EST Mon Nov 26 2018

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EST
TUESDAY...

The National Weather Service in Cleveland has issued a Gale
Warning, which is in effect from 4 PM this afternoon to 9 AM EST
Tuesday. The Gale Watch is no longer in effect. 

* WINDS...Northwest winds will increase to 35 knot gales late 
  Monday afternoon and continue through the overnight. 

* WAVES/SEAS...Waves building to 7 to 10 feet Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

LEZ061-147>149-167>169-262045-
/O.UPG.KCLE.GL.A.0004.181126T2100Z-181127T1400Z/
/O.NEW.KCLE.GL.W.0012.181127T0000Z-181127T1400Z/
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
337 AM EST Mon Nov 26 2018

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST
TUESDAY...

The National Weather Service in Cleveland has issued a Gale
Warning, which is in effect from 7 PM this evening to 9 AM EST
Tuesday. The Gale Watch is no longer in effect. 

* WINDS...Northwest winds will increase to 35 knot gales late 
  Monday afternoon and continue through the overnight. 

* WAVES/SEAS...Waves building to 7 to 10 feet Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

LEZ142>145-162>165-262045-
/O.NEW.KCLE.GL.W.0012.181126T2100Z-181127T1400Z/
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
337 AM EST Mon Nov 26 2018

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EST
TUESDAY...

The National Weather Service in Cleveland has issued a Gale
Warning, which is in effect from 4 PM this afternoon to 9 AM EST
Tuesday. 

* WINDS...Northwest winds will increase to 35 knot gales late 
  Monday afternoon and continue through the overnight. 

* WAVES/SEAS...Waves building to 6 to 10 feet Monday night. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this gale watch went out at Nov 25, 1:00 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Nov 25, 1:00 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
100 PM EST Sun Nov 25 2018

.SYNOPSIS...
A warm front will move north towards the area today. Low
pressure will track out of the Plains across Lake Erie on
Monday, pulling a strong cold front east across the area. The
low will move northeast of the area Tuesday, while a trough of
low pressure rotates slowly south across the Great Lakes and the
local region through Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
Stratus is eroding from the south while mid and high cloud is
increasing from the west. Raised highs for today a couple
degrees in areas that are seeing a little sun.

Original Discussion...

An upper level low pressure system north of the Great Lakes will
move little through Monday. A shortwave trough rotating east in
the southern end of the upper level low pressure system will
cause a surface low pressure to move northeast to northwest Ohio
by Monday morning. Meanwhile, a cold front sliding east at this
time will gradually become stationary over the local area from
southwest to northeast today. The surface low will move
northeast along the stationary front forcing the front back
north as a warm front tonight. The low will bring with it deep
moisture and warm air advection ahead of the low tonight. Then,
as much colder air wraps around the west side of the low into
the forecast area, any precipitation will start to change over
to all snow; mainly in the northeast snowbelt. Western areas
will start to see fair weather push into the area from the west
as the moisture tries to exit to the east by late Monday
afternoon. Cold air advection will take place in earnest during
the afternoon on Monday. Expecting temperatures to remain nearly
steady in the 40s tonight and then fall from the 40s in the
morning Monday into the lower to middle 30s by Monday evening.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Cold air advection will be moving in Monday night into Tuesday
on the back side of a strong system exiting the region. Surface
winds around 20 to 25 mph with gusts up to 35 mph will be
westerly to west-northwest Monday night through middle of the
week. 850 MB temperatures will gradually fall to between -10 C
and -12 C by Monday night into Tuesday morning. This will cause
moderate instability by Tuesday into Wednesday as 850 MB
temperatures drop to around -13 C. Scattered bands of snow
showers are expected in the primary and possible the secondary
snowbelt areas starting Monday night but becoming more
established on Tuesday into Tuesday night. And widespread lake
effect snow bands by Wednesday.

Forecast sounding profiles show the lower inversion around 5K feet
initially but by Tuesday, but the inversion rises to around 8K feet
or so Tuesday night into Wednesday. The medium range guidance show a
decent uptick in moisture depth and overall profile Tuesday night
and Wednesday across much of the snowbelt region from the Cleveland
area eastward into the higher elevations of NW Pennsylvania. Surface
winds will increase from the west-northwest on Wednesday with 850 mb
temps around that -12C to -13C. At this time, we will mention an
increase potential for moderate to heavy lake effect snow in the
primary snowbelt areas by mid week and at least light snow for the
secondary snowbelt areas. Some guidance is showing the potential for
6 to 12 plus inches of snowfall for the primary snowbelt. It is
still 3 days away and we will fine tune timing, amounts, and
location over the next day or so.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
The lake effect snow showers will be winding down by early Thursday
as the surface trajectories shift to southwesterly. The next upper
level wave and storm system will begin to impact the region by
Friday. A light wintry mix could be possible with the onset of the
precip before temperatures warm up enough to be all rain. There are
some timing and upper level pattern differences among the models
for the end of the week. We will mention a gradual moderation in
temperatures for the end of the week with more seasonable
temperatures and some light rain chances Friday into Saturday. The
overall weather pattern looks active and unsettled for the region
beyond the 7 day forecast period.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
MVFR stratus deck is eroding from the south and will likely
scatter out at CLE between 18-19Z. Mid and high cloud will
thicken and lower through tonight as a warm front lifts north
into the area. Low pressure will track out of the Plains and be
near Toledo by 12Z bringing widespread rain to the area.
Ceilings will drop to MVFR all areas as precipitation begins
except IFR at TOL. The rain will tend to become more scattered
from the southwest during the morning on Monday.

Light and variable winds early this afternoon will develop out
of the east/southeast this afternoon. Winds will increase and
become breezy tonight as the system approaches with wind gusts
to 20-25 knots possible. Winds will shift as low pressure tracks
northeast towards Lake Erie, eventually becoming northwesterly
later Monday with the passage of a cold front.

OUTLOOK...Non-VFR into Monday. Northeast Ohio and northwest
Pennsylvania will see non-VFR Tuesday into Wednesday.

&&

.MARINE...
Winds will go variable considerably starting today and tonight as a
warm front and low pressure approach the lake. A strong low pressure
system will pass by the lake Monday, west to northwest winds will
increase to around 30 to 35 knots in the afternoon and continue into
Monday night. We will be close to Gale criteria and will need to
monitor future trends for possible Gale warnings.  Expecting winds
to diminish to 20 to 30 knots by Tuesday morning. Small craft
advisories will likely be needed Monday through the middle of the
week. Northwest winds will increase again on Wednesday to 20 to 30
knots over the lake. Winds begin to relax and shift to more
southerly and southwester by Thursday and Friday ahead of the next
low pressure system.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...KEC/Lombardy
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Lombardy
MARINE...Griffin
Hazardous weather outlook, Nov 25, 5:47 AM EST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
547 AM EST Sun Nov 25 2018

OHZ012>014-089-PAZ001>003-261100-
Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
547 AM EST Sun Nov 25 2018

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A prolonged period of cold, westerly flow may result in accumulating
lake effect snow Monday Night into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-261100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
547 AM EST Sun Nov 25 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>011-017>023-027>033-036>038-047-261100-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-
Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
547 AM EST Sun Nov 25 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Gale Watches in Ohio, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.